Alert archive / Minnesota / Tornado Warnings in 1998
Tornado Warning 35, NWS Duluth, MN
NWS Duluth, MN issued this tornado warning at Jul 20, 1998, 2:27 PM CDT for Itasca County, Minnesota. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 20, 1998, 2:27 PM CDT (19:27 UTC)
- Expired
- Jul 20, 1998, 3:20 PM CDT
- In force
- 53 min
- Issued by
- NWS Duluth, MN
- Area
- Whole counties
County Itasca County, MN
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 2:15 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 7.5 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1149 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 203 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDLH 201927 RRA TORDLH MNC061-202020- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DULUTH MN 227 PM CDT MON JUL 20 1998 THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A * TORNADO WARNING FOR... NORTHERN ITASCA COUNTY IN NORTH CENTRAL MINNESOTA * UNTIL 320 PM CDT * AT 220 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO 37 MILES NORTH OF GRAND RAPIDS NEAR BIGFORK MOVING SOUTHEAST AT 40 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... BIGFORK THROUGH 235 PM CDT RURAL AREAS OF NORTHEAST ITASCA COUNTY THROUGH 315 PM CDT GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR! A TORNADO WATCH IS IN EFFECT UNTIL 800 PM CDT. MELDE
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Jul 20, 3:30 AM CDT, 10 hours 57 minutes earlier.
Area forecast discussion, Jul 20, 3:30 AM CDT, 10 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 330 AM CDT MON JUL 20 1998 AVN AND GRID MODELS DIFFER VASTLY ON COMING SYSTEM. ATTM...LARGE AMOUNTS OF LOW LEVEL MOISTURE COVER SD AND SOUTHWESTERN MN. A TROUGH LIES ALONG THE WESTERN EDGE OF THE DAKOTAS...AND MOISTURE SEEMS TO BE FLOWING INTO THE EASTERN SIDE OF IT...WITH DRYING TO THE WEST. THE ETA GETS THE STABILITY DOWN TO DOUBLE DIGITS ACROSS OUR PART OF MN THIS AFTERNOON. OTHER MODELS MAKE US UNSTABLE...BUT NOTHING NEARLY THAT LOW. HANDLING OF THE TROUGH IS WHERE ENORMOUS DIFFERENCES IN THE RUNS DEVELOP. THE AVN IS THE WEAKEST...WITH A LOW DEVELOPING ACROSS CENTRAL ND THIS AFTERNOON AND TRACKING STRAIGHT EAST...CROSSING DLH ABOUT 15Z TUESDAY MORNING. CENTRAL PRESSURES REMAIN AT OR ABOVE 1000 MB. AS A CONSEQUENCE...THE AVN KEEPS A LITTLE MOISTURE IN THE COLUMN OVER OUR AREA...BUT NEVER GETS IT PAST 60 PCT DURING THE NEXT THREE DAYS. THE NGM IS MOST VIOLENT WITH DEVELOPMENT...WITH THE LOW DEEPENING NEAR OR JUST NORTHEAST OF YWG THIS AFTERNOON...WITH CENTRAL PRESSURES QUICKLY APPROACHING 990 MB AND THE LOW TRACKING QUICKLY EAST-NORTHEASTWARD TOWARD JAMES BAY. THE ETA IS VERY CLOSE TO THIS SCENARIO...BUT NOT QUITE AS EXTREME. SO...THE TWO GRID MODELS WHIP A TROUGH THROUGH HERE THIS EVENING...WITH EXTREME DRYING SHORTLY AFTERWARDS. THE ETA GETS OUR COLUMN DOWN TO A RH OF 10 PCT EARLY TUESDAY. ON THE OTHER HAND...THE AVN DOESN/T EVEN HAVE THAT TROUGH BEYOND DLH BY 00Z WED...WHILE THE OTHER TWO HAVE THAT THING CLEARING SSM EARLY TUESDAY. THE WIDE DIFFERENCES SHOW UP ON THE POP AND TEMPERATURE PRINTOUTS DURING THE NEXT 24 HOURS. WE ARE UNSHURE WHICH MODEL TO STRESS...SCIENCE IS BAFFLED. THE LOW LEVEL MOISTURE AMOUNTS SUGGEST THAT THE GRID MODELS ARE THE ONES TO GO WITH. THIS IS SUMMER...AND CONVECTION SEEMS TO BE GETTING QUICKLY ORGANIZED OVER THE CENTRAL DAKOTAS...KEEPING THE MOISTURE FROM RUNNING UP THAT TROUGH FURTHER NORTH. CONVECTION ON THE MID SASKATCHEWAN MANITOBA BORDER IS BEGINNING TO ACT STARVED FOR MOISTURE AND NOT STRONG ENOUGH TO FORCE EXPLOSIVE DEEPEINING. FOR THIS REASON...THE AVN TRACK AND FAN NUMBERS SEEM THE MORE REASONABLE TPO US. WE WILL SOON FIND OUT WHEN THE MESO-ETA FINISHES COMING IN. INL 083/060/077 254 DLH 083/060/082 153 BRD 085/060/080 253 HYR 084/060/083 154 EOM
In the hours before
Special weather statement, Jul 20, 9:00 AM CDT, 5 hours 27 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-202000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 900 AM CDT MON JUL 20 1998 ...MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... THREAT... LARGE HAIL AND DAMAGING WINDS. DISCUSSION... A COLD FRONT WILL CROSS NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN THIS AFTERNOON AND EVENING. WITH WARM... MOIST... UNSTABLE AIR IN PLACE OVER THE REGION... THE FRONT IS EXPECTED TO TRIGGER SEVERE THUNDERSTORMS... WITH THE MAIN THREAT BEING HAIL LARGER THAN 1 INCH IN DIAMETER AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS ACTIVITY WILL BEGIN IN THE INTERNATIONAL FALLS/GRAND RAPIDS/BRAINERD AREA AROUND MID AFTERNOON THEN PROGRESS INTO THE MINNESOTA ARROWHEAD AND NORTHWESTERN WISCONSIN BY EARLY EVENING. THE ACTIVITY SHOULD WIND DOWN BY MIDNIGHT. THIS OUTLOOK IS PRELIMINARY AND MAY NEED UPDATING AS MORE INFORMATION BECOMES AVAILABLE. SPOTTER "ACTIVATION... SEVERE WEATHER SPOTTER ACTIVATION IS EXPECTED BY 300 PM. ERF
Special weather statement, Jul 20, 9:00 AM CDT, 5 hours 27 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-202000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 900 AM CDT MON JUL 20 1998 ...MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... THREAT... LARGE HAIL AND DAMAGING WINDS. DISCUSSION... A COLD FRONT WILL CROSS NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN THIS AFTERNOON AND EVENING. WITH WARM... MOIST... UNSTABLE AIR IN PLACE OVER THE REGION... THE FRONT IS EXPECTED TO TRIGGER SEVERE THUNDERSTORMS... WITH THE MAIN THREAT BEING HAIL LARGER THAN 1 INCH IN DIAMETER AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS ACTIVITY WILL BEGIN IN THE INTERNATIONAL FALLS/GRAND RAPIDS/BRAINERD AREA AROUND MID AFTERNOON THEN PROGRESS INTO THE MINNESOTA ARROWHEAD AND NORTHWESTERN WISCONSIN BY EARLY EVENING. THE ACTIVITY SHOULD WIND DOWN BY MIDNIGHT. THIS OUTLOOK IS PRELIMINARY AND MAY NEED UPDATING AS MORE INFORMATION BECOMES AVAILABLE. SPOTTER "ACTIVATION... SEVERE WEATHER SPOTTER ACTIVATION IS EXPECTED BY 300 PM. ERF
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 1:51 PM CDT | Severe Thunderstorm Warning | DLH | Itasca, Koochiching | 54 min |
| Jul 20, 5:45 PM CDT | Severe Thunderstorm Warning | DLH | Cass | 65 min |
| Jul 20, 6:31 PM CDT | Severe Thunderstorm Warning | DLH | Crow Wing | 59 min |
| Jul 20, 6:49 PM CDT | Tornado Warning | DLH | Crow Wing | 46 min |
| Jul 20, 6:55 PM CDT | Tornado Warning | DLH | Aitkin | 60 min |
Nearby
Tornado Warnings in Minnesota, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.